Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 165, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2011, 1:55 AM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2011, 1:55 AM CDT (06:55 UTC)
- Expired
- Aug 19, 2011, 2:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Beltrami County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 2:00 AM CDT | TSTM WND GST 70 | 1 Se Bemidji, MN | VERY STRONG WINDS AND PING PONG BALL SIZED HAIL. |
| Aug 19, 2:00 AM CDT | HAIL 1.5 | 1 Se Bemidji, MN | |
| Aug 19, 2:04 AM CDT | TSTM WND DMG | 3 Se Bemidji, MN | LARGE TREES BLOWN DOWN ALONG SOUTH SIDE OF LAKE BEMIDJI. |
| Aug 19, 2:09 AM CDT | TSTM WND DMG | 3 Sse Bemidji, MN | VIA AMATEUR RADIO... SOME SIDING BLOWN OFF OF THE PAMIDA STORE SOUTH OF LAKE BEMIDJI. |
| Aug 19, 2:20 AM CDT | TSTM WND DMG | Pennington, MN | NUMEROUS TREES BLOWN DOWN AND POWER POLES SNAPPED ALONG ROOSEVELT ROAD AND AROUND NORTHERN CASS LAKE. |
| Aug 19, 2:28 AM CDT | TSTM WND DMG | 4 Se Bemidji, MN | REPORTS OF POWER POLES SNAPPED AND POWER LINES DOWN IN THE NYMOR AREA OF SOUTHEAST BEMIDJI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
691
WUUS53 KFGF 190655
SVRFGF
MNC007-057-190745-
/O.NEW.KFGF.SV.W.0165.110819T0655Z-110819T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
155 AM CDT FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
NORTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 245 AM CDT
* AT 150 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR WILTON...OR
5 MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 25 MPH. AT
140 AM CDT...A SPOTTER REPORTED QUARTER SIZE HAIL 4 MILES NORTH OF
WILTON.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEMIDJI AND KABEKONA AROUND 200 AM CDT.
NARY AND LAVINIA AROUND 205 AM CDT.
ROSBY...TURTLE RIVER AND GUTHRIE AROUND 210 AM CDT.
LAPORTE AROUND 215 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE TENSTRIKE...HINES...BLACKDUCK AND PENNINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4740 9466 4718 9465 4726 9517 4763 9513
4776 9441 4741 9441
TIME...MOT...LOC 0655Z 272DEG 24KT 4751 9493
WIND...HAIL <50MPH 1.00IN
$$
GROCHOCINSKI3 follow-up statements
950
WWUS53 KFGF 190705
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
205 AM CDT FRI AUG 19 2011
MNC007-057-190745-
/O.CON.KFGF.SV.W.0165.000000T0000Z-110819T0745Z/
HUBBARD MN-BELTRAMI MN-
205 AM CDT FRI AUG 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BELTRAMI AND NORTHERN HUBBARD COUNTIES IN NORTH CENTRAL MINNESOTA
UNTIL 245 AM CDT...
AT 159 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF
70 MPH. THE STORM WAS LOCATED NEAR BEMIDJI...MOVING TO THE EAST AT
30 MPH. AT 200 AM CDT...SPOTTERS REPORTED PING PONG SIZE HAIL AND
WIND GUSTS APPROACHING 70 MPH 1 MILE SOUTHEAST OF BEMIDJI.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TURTLE RIVER...ROSBY AND GUTHRIE AROUND 210 AM CDT.
LAPORTE AROUND 215 AM CDT.
TENSTRIKE AROUND 220 AM CDT.
HINES AROUND 225 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BLACKDUCK AND PENNINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AND
DAMAGING WINDS. MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.
&&
LAT...LON 4740 9466 4718 9465 4726 9517 4763 9513
4776 9441 4741 9441
TIME...MOT...LOC 0704Z 272DEG 24KT 4750 9484
$$
GROCHOCINSKI912
WWUS53 KFGF 190735
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 AM CDT FRI AUG 19 2011
MNC007-190745-
/O.CAN.KFGF.SV.W.0165.000000T0000Z-110819T0745Z/
BELTRAMI MN-
235 AM CDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
IN NORTH CENTRAL MINNESOTA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4732 9467 4718 9465 4721 9483 4728 9479
4732 9477
TIME...MOT...LOC 0735Z 272DEG 43KT 4721 9465
$$
MNC057-190745-
/O.CON.KFGF.SV.W.0165.000000T0000Z-110819T0745Z/
HUBBARD MN-
235 AM CDT FRI AUG 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA UNTIL 245 AM CDT...
AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 2 MILES EAST OF LAPORTE...OR 20 MILES SOUTHEAST OF
BEMIDJI...MOVING TO THE EAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL HUBBARD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AND
DAMAGING WINDS. MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.
&&
LAT...LON 4732 9467 4718 9465 4721 9483 4728 9479
4732 9477
TIME...MOT...LOC 0735Z 272DEG 43KT 4721 9465
$$
GROCHOCINSKI188
WWUS53 KFGF 190743
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
243 AM CDT FRI AUG 19 2011
MNC057-190753-
/O.EXP.KFGF.SV.W.0165.000000T0000Z-110819T0745Z/
HUBBARD MN-
243 AM CDT FRI AUG 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUBBARD COUNTY IN
NORTH CENTRAL MINNESOTA WILL EXPIRE AT 245 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4732 9467 4718 9465 4721 9483 4728 9479
4732 9477
TIME...MOT...LOC 0743Z 272DEG 43KT 4719 9451
$$
GROCHOCINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:25 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 18, 8:25 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 825 PM CDT THU AUG 18 2011 .DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL REMAINDER OF EVENING/OVERNIGHT AND TEMPERATURES. CONTINUE TO MONITOR POTENTIAL FOR ADDITIONAL DEEP CONVECTION HOWEVER SO FAR THIS EVENING HAS BEEN QUIET. COLD FRONT CROSSING NW FA ATTM JUST REACHING DVL. STRONGEST CONVECTION SO FAR HAS BEEN ACROSS SD IN ZONE OF DEEPER SHEAR AND AIDED BY FAIRLY WELL DEFINED MID LEVEL IMPULSE. FARTHER NORTH ACROSS OUR FA CONVECTION HAS BEEN ISOLATED AND HAVING A TOUGH TIME ORGANIZING. WATER VAPOR LOOP INDICATING SHORTWAVE ACROSS SOUTHERN MB AND THE OTHER STRONGER FEATURE ACROSS SD LEAVING OUR FA IN BETWEEN WAVES. SPC MESOANALYSIS SHOWING SOMEWHAT LESS POTENTIAL ENERGY AHEAD OF BOUNDARY WHICH MAY BE LIMITING MORE WIDESPREAD CONVECTION ACROSS THE FA. WITH LOSS OF HEATING AND LACK OF LOW LEVEL NOCTURNAL JET HAVING SOME DOUBTS ON DEGREE OF SEVERE STORMS. WILL HOWEVER MAINTAIN LOW-MID RANGE POPS AS FRONT YET TO REACH HIGHER DEWPOINT AIR ACROSS VALLEY. FOLLOWING FROPA MUCH DRIER LOW LEVEL AIR WILL MOVE IN WITH UPPER 40S DEWPOINTS ALREADY IN THE MOT AREA. SOME MIXING EXPECTED BEHIND BOUNDARY WHICH MAY LIMIT SIGNIFICANT TEMPERATURE DROP WITH COOLEST READINGS ACROSS NW FARTHER BEHIND BOUNDARY. AS A WHOLE CURRENT FORECAST SEEMS IN PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES PLANNED. && .AVIATION... TSRA SO FAR HAS BEEN ISOLATED IN NATURE ALONG COLD FRONT JUST CROSSING DVL. STILL FEEL CHANCES THERE HOWEVER CONFIDENCE NOT HIGH ENOUGH FOR T MENTION OR TEMPO GROUPS IN TAFS. OTHERWISE VFR CONDITIONS EXPECT WITH WSHFT TO NW FROM W TO E OVERNIGHT. && .HYDROLOGY... DUE TO INCREASED FLOWS COMING OUT OF ANTELOPE CREEK...THE RIVER POINT FORECAST AT ABERCROMBIE ON THE WILD RICE RIVER IS NOW ABOVE MODERATE FLOOD STAGE. MINOR FLOODING CONTINUES ALONG THE SOUTHERN RED MAINSTEM AND THE LOWER SHEYENNE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Aug 18, 7:00 AM CDT, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT THU AUG 18 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT THU AUG 18 2011 ...SOME SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EARLY FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SOUTH AND EAST OF A LINE FROM NEAR KELLIHER TO RED LAKE TO BARNESVILLE IN MINNESOTA TO COGSWELL NORTH DAKOTA. THE STORMS CAN BE EXPECTED AFTER 3 PM CDT AND WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS SHOULD MOVE OUT OF THE AREA BY EARLY FRIDAY MORNING. A COLD FRONT WILL MOVE IN FROM WESTERN NORTH DAKOTA THIS AFTERNOON WITH THUNDERSTORMS EXPECTED ALONG THE FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Aug 19, 1:08 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL 1 SE ERSKINE 47.65N 96.00W
08/19/2011 E1.00 INCH POLK MN TRAINED SPOTTER
LOTS OF NICKEL AND QUARTER HAIL.
&&
GGUSTLocal storm report, Aug 19, 1:13 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
113 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL 1 S MCINTOSH 47.62N 95.89W
08/19/2011 E1.75 INCH POLK MN BROADCAST MEDIA
&&
GGUSTLocal storm report, Aug 19, 1:41 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL 3 SE FOSSTON 47.55N 95.70W
08/19/2011 E1.00 INCH POLK MN BROADCAST MEDIA
&&
GGUSTLocal storm report, Aug 19, 1:45 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL 4 N WILTON 47.56N 94.99W
08/19/2011 E1.00 INCH BELTRAMI MN LAW ENFORCEMENT
LOTS OF QUARTER SIZED HAIL ALONG HWY 89.
&&
GGUSTLocal storm report, Aug 19, 1:46 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
146 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL PINEWOOD 47.60N 95.13W
08/19/2011 E0.88 INCH BELTRAMI MN AMATEUR RADIO
LOTS OF DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN.
&&
GGUSTLocal storm report, Aug 19, 1:53 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 2 ESE LAKE ITASCA 47.24N 95.17W
08/19/2011 E0.75 INCH CLEARWATER MN TRAINED SPOTTER
MARBLE TO PENNY SIZED HAIL IN ITASKA STATE PARK.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:22 AM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 53 min |
| Aug 19, 12:53 AM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 37 min |
| Aug 19, 1:10 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen | 50 min |
| Aug 19, 1:22 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 38 min |
| Aug 19, 1:30 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Polk | 30 min |
| Aug 19, 2:22 AM CDT | Flash Flood Warning | FGF | Beltrami | |
| Aug 19, 2:30 AM CDT | Flash Flood Warning | FGF | Beltrami | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.